Alert archive / Alabama / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS Mobile, AL

January 17, 201812 counties in Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida; 5 counties in Mississippi

NWS Mobile, AL issued this wind chill advisory at Jan 17, 2018, 2:12 PM CST for 12 counties in Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida; 5 counties in Mississippi. It took effect at Jan 17, 2018, 9:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 2:12 PM CST (20:12 UTC)
In effect from
Jan 17, 2018, 9:00 PM CST
Expired
Jan 18, 2018, 8:00 AM CST
In force
11 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -180 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WWUS44 KMOB 172012
WSWMOB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mobile AL
212 PM CST Wed Jan 17 2018

...DANGEROUS WIND CHILLS EXPECTED ACROSS ALL AREAS AGAIN TONIGHT 
INTO THURSDAY MORNING...

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-180400-
/O.NEW.KMOB.WC.Y.0004.180118T0300Z-180118T1400Z/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Evergreen, Greenville, Brantley, Luverne, Atmore, 
Brewton, Flomaton, Andalusia, Opp, Citronelle, Saraland, 
Stockton, Mobile, Prichard, Theodore, Bay Minette, Daphne, 
Fairhope, Foley, Spanish Fort, Bayou La Batre, Dauphin Island, 
Grand Bay, Fort Morgan, Gulf Shores, Orange Beach, Century, 
Molino, Walnut Hill, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Jay, Milton, Bagdad, Gulf Breeze, 
Navarre, Crestview, Destin, Eglin AFB, Fort Walton Beach, 
Niceville, Seminole, Valparaiso, Wright, Waynesboro, Beaumont, 
New Augusta, Richton, Leakesville, McLain, Wiggins, and Lucedale
212 PM CST Wed Jan 17 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM
CST THURSDAY...

* WHAT...Bitter cold wind chill values forecast to lower to around
  10 degrees above zero. 

* WHERE..Southwest Alabama, northwest Florida and interior southeast
  Mississippi.

* WHEN...From 9 PM this evening to 8 AM CST Thursday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
1 follow-up statement
648 
WWUS44 KMOB 180524
WSWMOB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mobile AL
1124 PM CST Wed Jan 17 2018

...DANGEROUS WIND CHILLS EXPECTED ACROSS ALL AREAS FOR THE
REMAINDER OF THE NIGHT INTO THURSDAY MORNING...

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181330-
/O.CON.KMOB.WC.Y.0004.000000T0000Z-180118T1400Z/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Evergreen, Greenville, Brantley, Luverne, Atmore, 
Brewton, Flomaton, Andalusia, Opp, Citronelle, Saraland, 
Stockton, Mobile, Prichard, Theodore, Bay Minette, Daphne, 
Fairhope, Foley, Spanish Fort, Bayou La Batre, Dauphin Island, 
Grand Bay, Fort Morgan, Gulf Shores, Orange Beach, Century, 
Molino, Walnut Hill, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Jay, Milton, Bagdad, Gulf Breeze, 
Navarre, Crestview, Destin, Eglin AFB, Fort Walton Beach, 
Niceville, Seminole, Valparaiso, Wright, Waynesboro, Beaumont, 
New Augusta, Richton, Leakesville, McLain, Wiggins, and Lucedale
1124 PM CST Wed Jan 17 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST
THURSDAY...

* WHAT...Bitter cold wind chill values forecast will lower to 
  around 10 degrees above zero.

* WHERE...All of south central and southwest Alabama, northwest 
  Florida and southeast Mississippi.

* WHEN...From 9 PM this evening to 8 AM CST Thursday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 11:13 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 17, 11:13 AM CST, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1113 AM CST Wed Jan 17 2018

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...Latest observations indicate that wind chill values have
lifted to above wind chill advisory criteria. Thus, the wind
chill advisory has been allowed to expire at 11 AM CST and
headlines will be removed from late morning zone update. Hard
freeze headlines remain unchanged. /10

&&

.AVIATION...
18Z issuance...Main hazard to approaches and departures today will
be northerly winds which will gust at times between 25 and 30 kts
at times. Sky and vsby at VFR categories. /10

&&

.PREV DISCUSSION... /issued 522 AM CST Wed Jan 17 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...VFR conditions prevail through the forecast period.
North winds around 15 knots with frequent higher gusts this
morning and afternoon gradually diminish to around 5 to 10 knots
overnight tonight. /49

PREV DISCUSSION... /issued 446 AM CST Wed Jan 17 2018/

NEAR TERM /Now Through Wednesday night/...Current radar trends
(as of 400 AM CST) indicate a band of wintry precipitation
extending from roughly Greenville, AL to Gulf Shores, AL. This
band will continue to push east across the area, exiting our
easternmost counties shortly after 5 AM CST. Latest storm reports
indicate a large portion of inland counties have seen up to an
inch of snow accumulation from this event, with local amounts of
up to 2 to 3 inches reported as well. Closer to the coast, a pesky
nose of warm air (at around 5000 feet AGL) prevented precipitation
from turning to snow until the very end of the event, with most
instead seeing a mix of freezing rain and sleet. Due to the very
cold temperatures throughout the event, wintry precip has had
little trouble accumulating and many roads have become slick as a
result. Please use extreme caution during the morning commute, and
only drive if absolutely necessary.

With wintry precipitation exiting the area to the east, skies
clear and the weather dries out through the remainder of the near
term. Icy spots will linger on roads (especially bridges and
overpasses) into at least the mid-morning hours, before the sun is
able to improve road conditions this afternoon. Wind chills remain
in the single digits until late this morning, with a Wind Chill
Advisory in effect for the entire area until 11 AM CST. Despite
the returning sunshine, strong cold air advection dominates and
high temperatures only reach the low to mid 30's this afternoon,
with some inland areas possibly remaining below freezing the
entire day. With high temps staying so cold, there could be slick
spots that linger in shady areas throughout the entire day.

If you think the temperatures this morning are bad, you may want
to stop reading here. Lows are expected to be even a few degrees
COLDER tonight, dipping into the low to mid teens inland and upper
teens to around 20 degrees at area beaches. A Hard Freeze Warning
is once again in effect for the entire area tonight. To make
matters worse, temperatures will be so cold that, despite
weakening winds, wind chills probably dip back into the single
digits. Another Wind Chill Advisory may be required for much of
the area. /49

SHORT TERM /Thursday Through Friday night/...A strong 1035 mb
surface high pressure area across the lower Mississippi River
region will drop further south on Thursday, and then shift east
along the northern gulf coast through the remainder of the short
term. A prolonged very cold and dry air mass will persist across
the region through Friday morning. As a result, the Hard Freeze
Warning tonight across all zones tonight extends into Thursday
morning. A Wind Chill Advisory may also be required into Thursday
morning. Low temperatures Thursday night into Friday morning could
potentially fall into upper teens to around 20 degrees across our
interior areas, and a Hard Freeze Watch has been issued for this
time frame. Due to the very cold air mass, there could be slick
spots on roads that linger through Friday morning.

Temperatures on Thursday will reach the mid 40s, falling into the
upper teens to mid 20s overnight. As the surface high pressure
area shifts east of the area, a southerly return flow on the
backside will allow temperatures to climb into the mid 50s on
Friday. /22

LONG TERM /Saturday Through Tuesday/...The surface high pressure
will continue to move east across the western Atlantic over the
weekend, but a trailing surface ridge will remain across the
southeast states and northeast Gulf of Mexico. An upper level low
pressure area will exit the southern Rockies on Saturday, and
move east over the central Great Plains on Sunday. An associated
surface low pressure area developing across the Western High
Plains late in the week will deepen and lift northeast toward the
Great Lakes through Tuesday morning, while a cold front approaches
the region from the northwest on Monday. These features will
bring widespread rain back to the region late Sunday night through
Monday, along with possible embedded isolated thunderstorms. /22

MARINE...Strong offshore flow and elevated seas continue today and
tonight, with a Small Craft Advisory in effect until 6 AM CST
Thursday. Winds and seas then gradually subside throughout the day
Thursday, before light winds shift to more easterly Friday. A light
to moderate onshore flow then develops this weekend, accompanied by
the return of showers and thunderstorms ahead of the next
approaching front. Sea fog will be possible as well this weekend
with the return of warm and moist onshore flow over cool near shore
waters. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Hard Freeze Warning until 9 AM CST Thursday for ALZ051>060-
     261>266.

     Hard Freeze Watch from Thursday morning through Friday morning
     for ALZ051>060-261-262.

FL...Hard Freeze Warning until 9 AM CST Thursday for FLZ201>206.

     Hard Freeze Watch from Thursday morning through Friday morning
     for FLZ201-203-205.

MS...Hard Freeze Warning until 9 AM CST Thursday for MSZ067-075-076-
     078-079.

     Hard Freeze Watch from Thursday morning through Friday morning
     for MSZ067-075-076-078-079.

GM...Small Craft Advisory until 6 AM CST Thursday for GMZ630>636-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jan 17, 11:31 AM CST, 2 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
1131 AM CST Wed Jan 17 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181800-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1131 AM CST Wed Jan 17 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

With daytime temperatures struggling to make it above 32 degrees
for most areas today, icy roads, especially on overpasses and
bridges will linger and will make for hazardous driving
conditions. This especially true in shady areas throughout the
day.

A Hard Freeze Warning remains in effect for all zones tonight
through early Thursday morning. Low temperatures will reach the
lower to mid teens inland and upper teens to around 20 degrees
along area beaches. Patchy black ice on roadways, bridges and
overpasses will remain possible tonight as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Hard Freeze Watch remains in effect for inland zones Thursday
night, where temperatures could dip to around or just below 20
degrees.

Southerly flow returns by the weekend. With warm, moist Gulf air
flowing atop cooler nearshore waters, dense fog formation along
the coast looks likely into weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Tuesday.

GMZ630>636-650-655-670-675-181800-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1131 AM CST Wed Jan 17 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

Strong offshore flow will continue to produce hazardous conditions
for small craft through tonight. A Small Craft Advisory is in effect
for the entire marine area until 6am CST Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Southerly flow returns by the weekend, bringing warm, moist Gulf
air atop cooler near shore waters. This will likely lead to dense
fog formation into the weekend.

In the hours before

Local storm report, Jan 17, 12:25 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1225 PM CST WED JAN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FREEZING RAIN    Andalusia               31.31N 86.48W
01/17/2018  U0.00 INCH       Covington          AL   EMERGENCY MNGR

            COVINGTON COUNTY EMERGENCY MANAGEMENT REPORTS
            PRECIPITATION MOSTLY IN THE FORM OF LIGHT FREEZING RAIN
            OVERNIGHT WITH ICE ACCUMULATIONS ON BRIDGES AND PATCHES
            OF ICE ON AREA ROADWAYS. ONLY A TRACE OF LIGHT SNOW
            BEFORE PRECIPITATION ENDED.

&&

CL
Local storm report, Jan 17, 12:49 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1249 PM CST WED JAN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             Thomasville             31.91N 87.74W
01/17/2018  M3.5 INCH        Clarke             AL   EMERGENCY MNGR

            CLARKE COUNTY EMA REPORTS 3.5 INCHES OF SNOW IN
            THOMASVILLE, AL.

0800 AM     SNOW             Bashi                   31.97N 87.86W
01/17/2018  M3.0 INCH        Clarke             AL   EMERGENCY MNGR

            CLARKE COUNTY EMA REPORTS 3 INCHES OF SNOW IN BASHI, AL.

0800 AM     SNOW             Grove Hill              31.71N 87.78W
01/17/2018  M2.0 INCH        Clarke             AL   EMERGENCY MNGR

            CLARKE COUNTY EMA REPORTS 2 INCHES OF SNOW IN GROVE HILL.

0800 AM     SNOW             Jackson                 31.51N 87.89W
01/17/2018  M1.5 INCH        Clarke             AL   EMERGENCY MNGR

            CLARKE COUNTY EMA REPORTS 1.5 INCHES OF SNOW IN JACKSON,
            AL.

&&

CL
Local storm report, Jan 17, 1:32 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
132 PM CST WED JAN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             Wiggins                 30.86N 89.14W
01/17/2018  M0.8 INCH        Stone              MS   EMERGENCY MNGR

            STONE COUNTY EMERGENCY MANAGEMENT REPORTS ONE HALF TO ONE
            INCH OF SLEET AND SNOW ACROSS STONE COUNTY.

&&

CL
Local storm report, Jan 17, 1:53 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
153 PM CST WED JAN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             Luverne                 31.72N 86.26W
01/17/2018  E3.0 INCH        Crenshaw           AL   EMERGENCY MNGR

            CRENSHAW COUNTY EMERGENCY MANAGEMENT ESTIMATES AROUND 3
            INCHES OF SNOW.

&&

CL
Local storm report, Jan 17, 2:01 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
201 PM CST WED JAN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FREEZING RAIN    Brewton                 31.11N 87.07W
01/17/2018  U0.00 INCH       Escambia           AL   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS PRECIPITATION MAINLY IN THE FORM
            OF LIGHT FREEZING RAIN IN BREWTON OVERNIGHT, THOUGH A
            TRACE OF SLEET AND SNOW WAS REPORTED BEFORE PRECIPITATION
            ENDED.

&&

CL
Local storm report, Jan 17, 2:07 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
207 PM CST WED JAN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FREEZING RAIN    Malbis                  30.66N 87.85W
01/17/2018  M0.02 INCH       Baldwin            AL   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS A MEASUREMENT OF 0.02 INCHES OF
            FREEZING RAIN NEAR MALBIS.

0800 AM     SLEET            Malbis                  30.66N 87.85W
01/17/2018  M0.10 INCH       Baldwin            AL   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS A TENTH OF AN INCH OF SLEET IN
            ADDITION TO LIGHT FREEZING RAIN NEAR MALBIS.

&&

CL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 4:13 AM CSTHard Freeze WatchMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more23 hr

Nearby

Wind Chill Advisories in Alabama, 2018Wind Chill Advisories in Mississippi, 2018Wind Chill Advisories in Florida, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.